The North Adams Ambulance Service and a community organization are partnering to offer overdose reversal training.
Starting Wednesday, the Northern Berkshire Community Coalition and members of the ambulance service will provide training on how to administer Narcan or naloxone. Typically applied nasally, the medications are used to stop the effects of an opiate overdose. Amalio Jusino, assistant chief of the North Adams Ambulance Service, says the course’s CPR component is essential.
“If an individual who did overdose on an opiate with no pulse and not breathing at all and you were to administer this medication or any medication it would not be effective in resuscitation,” Jusino said. “As a result you would need to be doing CPR – compressing of the chest and airway management – to allow that blood to move and move that medication throughout system to be effective. If an individual however, which is often times the case, still has a pulse but has a decreased respiratory drive and you were to administer Narcan then you could just do rescue breathing. Because they have a pulse chest compressions would not be necessary.”
Jusino will go over how to properly respond to a potential overdose including initial steps of making sure the area is safe, determining an individual’s level of responsiveness and calling 911. The training will also detail indicators of an overdose.
“Pinpoint pupils, the person may be very pale or profusely sweating, they may be unresponsive completely with agonal respirations or decreased respiratory drive and a bounding or very strong pulse,” Jusino explained. “The other potential is they could be in a full cardiac arrest with no pulse and no breathing. At that point there would be no immediate indicator that this would be an overdose.”
Jusino says Narcan has no negative effects on someone who is not experiencing an overdose. He also says Good Samaritan laws protect a bystander from liability when attempting to help an individual as long as there is no gross negligence. Jusino says Narcan pulls opiates from the body’s receptors and then adheres to the receptors.
“Depending on the amount of opiate in the person’s body, the Narcan doesn’t last as long as the opiate does, therefore a person could have a relapse if not transported to the hospital and medically monitored,” Jusino said. “That’s why it’s so important, even if you do have Narcan at home and your family or friends administer it to you, that they still call 911 and allow this intervention especially considering that there will not be any legal ramifications for doing that.”
Jusino says he is seeing more bystander application of Narcan because of increasing public availability through programs aimed at combating the nation’s opioid crisis. Wendy Penner, the director of prevention programs for the Northern Berkshire Community Coalition, says the epidemic is taking lives in the region.
“Narcan is now available through a variety of sites in the community including Tapestry Health, Learn to Cope meetings and even at CVS and Rite Aid pharmacies,” Penner said. “There is very small training that is provided at that time, but what we hear through our partnership with our first responders is that unfortunately some people are not able to administer Narcan appropriately in the field.”
Between 2000 and 2015, an estimated 142 people died from unintentional opioid overdoses in Berkshire County, according to state data. Ninety-four of those deaths occurred between 2012 and 2015.
Wednesday’s training is being held at the UNO Community Center. On September 7 it will be held at the Northern Berkshire YMCA, September 21 at the Mohawk Forest Community Room and October 3 at the Greylock Valley Community Room. All trainings will take place from 6 to 9 p.m. The public trainings may be offered on a regular basis based on the turnout at these four sessions.